Minnesota, 2020

Damaging Winds in Minnesota, October 11, 2020

October 11, 2020 · NWS FGF · 2 events in 1 county or zone

Isolated pulse-type thunderstorms developed in the early evening across portions of northwest and west central Minnesota. Brief thunderstorm wind gusts generally ranged from 35 to 55 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Isolated pulse-type thunderstorms developed in the early evening across portions of northwest and west central Minnesota. Brief thunderstorm wind gusts generally ranged from 35 to 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 11, 6:16 PM CST, 19 minutes earlier.

Area forecast discussion, Oct 11, 6:16 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
716 PM CDT Sun Oct 11 2020

.UPDATE...
Issued at 707 PM CDT Sun Oct 11 2020

Cold front entering western MN at 00z having passed Hallock,
Crookston and Wheaton. Band of t-storms just ahead of it from west
of Bemidji to Alexandria and then a band of t-storms with the
front itself from near TVF to east of Moorhead. This line with the
actual front is weakening. CAPE values 500 j/kg in the far
southern fcst area yet ahead of the front maintaining strong
t-storm risk in E Otter Tail into Wadena counties thru 02z. Behind
the front there are areas of light rain in E ND moving NE.

.LONG TERM...(Tuesday through Sunday)
Issued at 300 PM CDT Sun Oct 11 2020

Opportunities for impactful weather will consist of a few midweek
showers and maybe a period of light snow proximal to Lake of the
Woods late week.

Northwest flow will prevail on Tue, and with 850 ensemble winds
progged at 30 kts or better, we could be looking at 20-30 mph near
sfc winds along and west of the valley, given efficient mixing.
During this time northern high plains low will be advancing to the
east in developing zonal flow, increasing shower chances during the
day on Wed. Guidance has been converging to a more POPful solution.
Earlier in the day, some areas across the north could experience a
few snowflakes mixed in with the liquid.

Cyclonic flow remains through the end of the week, with Lake of the
Woods on edge of area of scant moisture, but nevertheless it could
combine with -8C or colder 850mb temps and the proper wind fetch to
present a chance of a little lake enhanced snow shower activity.
Snow plumes picking up on chance for minor accum. vcnty. KBDE Fri.

After that the cooler air lingers over the entire region, with 850
mb temps remaining in the -4 to -8C range, limiting high temps to
the 40s by then, with lows near or below freezing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 707 PM CDT Sun Oct 11 2020

VFR thru the pd. Exception will be locally MVFR vsbys in t-storms
BJI area thru 03z. Strong south winds diminishing in MN and
turning west all areas overnight, but in the 8 to 15 kt range.
West winds increasing to 15-25 kts Monday midday and aftn. Cloud
deck in the 4000-8000 ft agl range then clearing spreading east

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
LONG TERM...WJB
AVIATION...Riddle
Hazardous weather outlook, Oct 11, 5:12 AM CST, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
612 AM CDT Sun Oct 11 2020

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ030-039-
053-121115-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Traill-Cass-Richland-
612 AM CDT Sun Oct 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Wind gusts up to 50 mph are possible through early afternoon.
Scattered strong to severe thunderstorms are possible from 3 pm to
8 pm today. One inch diameter hail and wind gusts to 60 mph would
be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004-007-NDZ027-029-038-049-052-121115-
Kittson-West Marshall-Grand Forks-Steele-Barnes-Ransom-Sargent-
612 AM CDT Sun Oct 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Wind gusts up to 50 mph are possible through late morning.
Isolated thunderstorms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006>008-014>016-024-026-028-054-121115-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Griggs-Western Walsh-
612 AM CDT Sun Oct 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Wind gusts up to 50 mph are possible through mid morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 11, 4:26 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
526 PM CDT Sun Oct 11 2020

MNZ003-027-029-030-112330-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-
526 PM CDT Sun Oct 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHWESTERN
OTTER TAIL...NORTHEASTERN WILKIN AND WESTERN BECKER COUNTIES UNTIL
630 PM CDT...

At 526 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rollag to 6 miles southwest of Rothsay.
Movement was northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Detroit Lakes, Pelican Rapids, Lake Park, Rothsay, Callaway, Ogema
and Shoreham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

LAT...LON 4634 9647 4675 9635 4715 9593 4672 9572
      4672 9577 4668 9577
TIME...MOT...LOC 2226Z 208DEG 35KT 4678 9629 4643 9641

CJ
Special weather statement, Oct 11, 4:54 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
554 PM CDT Sun Oct 11 2020

MNZ029>031-040-120000-
East Otter Tail MN-Grant MN-Wilkin MN-West Otter Tail MN-
554 PM CDT Sun Oct 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL...GRANT AND
SOUTHEASTERN WILKIN COUNTIES UNTIL 700 PM CDT...

At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rothsay to Dumont. Movement was northeast
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fergus Falls, Lake Lida, Elbow Lake, Ashby, Herman, Star Lake and
Barrett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

LAT...LON 4593 9625 4594 9626 4602 9626 4602 9640
      4645 9630 4672 9577 4672 9570 4610 9578
      4576 9593 4576 9625
TIME...MOT...LOC 2253Z 220DEG 21KT 4645 9625 4573 9642

CJ
Local storm report, Oct 11, 5:24 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             WENDELL                 46.04N 96.10W
10/11/2020  E0.25 INCH       GRANT              MN   LAW ENFORCEMENT

            SHERIFF IN WENDELL REPORTS PEA SIZED HAIL AND STRONG
            WINDS, MAGNITUDE OF WINDS UNKNOWN

&&

AK
Local storm report, Oct 11, 5:43 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             WENDELL                 46.04N 96.10W
10/11/2020  M0.25 INCH       GRANT              MN   LAW ENFORCEMENT

            SHERIFF IN WENDELL REPORTS PEA SIZED HAIL
            AND STRONG WINDS. MAGNITUDE OF WINDS IS
            UNKNOWN.

&&
Local storm report, Oct 11, 5:57 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
657 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             PELICAN RAPIDS          46.57N 96.09W
10/11/2020  M0.25 INCH       OTTER TAIL         MN   PUBLIC

            PUBLIC REPORTS PEA SIZED HAIL VIA FACEBOOK

&&

AK
Special weather statement, Oct 11, 6:04 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
704 PM CDT Sun Oct 11 2020

MNZ028-030-031-040-120045-
East Otter Tail MN-East Becker MN-Grant MN-West Otter Tail MN-
704 PM CDT Sun Oct 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTER TAIL...NORTHEASTERN
GRANT AND EASTERN BECKER COUNTIES UNTIL 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frazee to near Clitherall. Movement was
northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Perham, Ottertail Lake, New York Mills, Elbow Lake, Battle Lake,
Henning and Ottertail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

LAT...LON 4592 9602 4632 9601 4666 9579 4672 9573
      4672 9566 4678 9567 4715 9527 4715 9523
      4646 9526 4611 9558 4611 9577 4603 9577
TIME...MOT...LOC 0003Z 212DEG 34KT 4676 9568 4621 9567

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 106 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mahnomen

When
October 11, 6:35 PM CST to 6:36 PM CST
Where
Mahnomen County, 3.49 mi S of Mahnomen
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
47.270, -95.970

Mahnomen Airport (K3N8) AWOS reported 51 knot or 58.7 mph wind gust.

Thunderstorm Wind, Mahnomen

When
October 11, 6:50 PM CST to 6:52 PM CST
Where
Mahnomen County, Beaulieu
Measured
52 kt (60 mph) estimated gust
Reported by
Tribal Official
Coordinates
47.330, -95.820

Several large 4 to 6 inch diameter tree branches were broken down as a thunderstorm squall moved through town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 926681, 926683.